Alert archive / Oklahoma / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 22, 2020, 7:51 PM CDT for Tillman County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2020, 7:51 PM CDT (00:51 UTC)
- Expired
- May 22, 2020, 10:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Tillman County, OK
The radar
The Altus AFB radar (KFDR), 28 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3106 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 7.5
The text
As transmitted.
047
WGUS54 KOUN 230051
FFWOUN
OKC141-230345-
/O.NEW.KOUN.FF.W.0020.200523T0051Z-200523T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
751 PM CDT Fri May 22 2020
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southeastern Tillman County in southwestern Oklahoma...
* Until 1045 PM CDT.
* At 750 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to four inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Grandfield and Loveland.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3421 9891 3437 9885 3430 9861 3416 9861
3416 9863 3417 9865 3415 9867 3414 9877
FLASH FLOOD...RADAR INDICATED
$$
WRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:51 PM CDT, 2 hours earlier.
Area forecast discussion, May 22, 5:51 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Norman OK 551 PM CDT Fri May 22 2020 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 214 PM CDT Fri May 22 2020 Cold pool from morning MCS has modified significantly with surface heating. Winds have turned south-southeasterly in response to deepening lee side trough resulting in moisture advection back into the area. Low 70 degree dew points have already made it back into southern Oklahoma, and deeper cumulus field lags this slightly (where deeper moisture likely resides). Although midlevel heights are neutral to slowly rising implying some subsidence, convergence along remnant outflow boundary across western north Texas may eventually result in convective initiation. Several convective attempts have been observed already in the day cloud phase RGB satellite imagery, but parcels are detaining due to orthogonal flow. The relatively "cool" side of the boundary will continue to destabilize and with time convection that forms near the boundary should be able to sustain as it moves northeastward. Although any storms that initiate will move northeasterly at 25-30 mph, effective shear supports slower more easterly motions with supercells. Step mid- level lapse rates are contributing to moderate to strong instability which will support large hail and damaging wind threat. Given expected evolution, the potential for stretching of vertical vorticity along the boundary for tornado formation seems limited in space and time, and overall a low threat. However, this evening, low- level shear strengthens considerably causing hodographs to enlarge and become more favorable for tornadoes. By then, a more consolidated cluster of storms may have evolved, but if discrete supercell morphologies persist long enough that would increase the tornado potential. The greatest concern may be from Archer City to Waurika and southeastward. Further north, a band of flat cumulus along a convergence boundary extending from near Stillwater westward to north of Watonga will need to be watched. This is an area with comparatively larger CIN but an isolated storm is not out of the question given continued convergence and boundary layer heating/destabilization. We will launch a special 20z sounding to further assess this potential. Right now it seems to be a low probability scenario, but if storms can develop and somehow sustain in the hostile subsident/capped environment, CAPE/shear combinations would be sufficient for storms to become severe. Again, this appears to be an unlikely scenario but we will watch observational trends closely. A cluster of storms could evolve and traverse the Red River through the evening, with additional development across the southern half of our area not out of the question given low-level jet and warm/moist advection regime. Most CAMs suggest this possibility. JT/BRB && .LONG TERM... (Saturday through next Thursday) Issued at 151 PM CDT Fri May 22 2020 For Saturday, it still appears most locations will remain dry during the daytime. Isolated to scattered thunderstorms may develop along a dryline across the eastern Texas panhandle and move into western Oklahoma and north Texas. Convective coverage continues to be uncertain. Forecast soundings continue to indicate a rather stout cap across most of the dryline. There are indications the cap could be weak enough near the Caprock for convection initiation. With relatively weak effective bulk shear (~20 knots), storm organization will be limited (e.g., multicellular rather than supercellular). This should limit the overall severe threat as the storms move eastward during the evening hours. Isentropic ascent/warm air advection may help sustain or develop new showers/storms a little farther east into the overnight hours. For Sunday, a lead shortwave trough is forecast to lift northeastward from Texas. This should result in scattered showers and thunderstorms across south central and eastern Oklahoma. Otherwise, thunderstorms are expected to develop along the dryline during the afternoon with the potential to affect western Oklahoma and north Texas again. For Sunday night and beyond, the longwave trough is forecast to close off to the west and slow down. Periods of showers and thunderstorms are expected through the middle part of next week with the low in the vicinity (perhaps with shortwave troughs rotating on its eastern edge). The primary hazard during this time will be heavy rainfall that may lead to flooding. The overall synoptic pattern in the mid-latitudes appears quite blocky, so forecast confidence remains low. Mahale && .AVIATION... (00Z TAFS) Issued at 546 PM CDT Fri May 22 2020 Thunderstorms that have developed south of Frederick, Oklahoma are currently tracking northeastward and may impact KLAW this evening. Uncertainty exists with regard to shower/thunderstorm potential tonight over southern Oklahoma. At this time, storms are expected to remain south of the OKC metro area. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 65 85 68 82 / 20 10 20 50 Hobart OK 66 89 66 84 / 10 10 30 40 Wichita Falls TX 67 89 69 84 / 40 10 30 50 Gage OK 62 91 65 87 / 0 10 30 40 Ponca City OK 64 85 69 84 / 10 10 20 50 Durant OK 67 86 68 82 / 50 20 30 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....10 AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 7 hours 54 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1157 AM CDT Fri May 22 2020 OKZ004>048-050>052-TXZ083>090-231700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1157 AM CDT Fri May 22 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon through Tonight... .Thunderstorms... Thunderstorms are likely to develop near a remnant outflow boundary across western-north Texas later this afternoon, most likely not until around 3pm. Hail up to two inches in diameter and wind gusts up to 70 mph will be possible with these storms. The most likely locations to be impacted are south of a line from Altus to Waurika. A cluster of storms may evolve this evening and move eastward across southern Oklahoma with a continued threat of severe weather. This evening, the primary threat will transition to damaging winds, although large hail may still be possible with the strongest storms. A tornado or two is possible, especially near and south of the Red River during the early to mid evening. Individual storm motion will be east-northeasterly at 15 to 25 mph. The severe weather threat should diminish early tonight as storms weaken and move southeast of the area. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .Heavy Rainfall... Heavy rainfall will be possible this morning across parts of southeastern Oklahoma. Additional heavy rainfall will be possible late this afternoon and tonight across southern Oklahoma and western north Texas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorms are expected to continue off and on through next Thursday. A Marginal Risk covers the area west of Alva to Hobart to Archer City Texas on Saturday, mainly during the evening. Severe thunderstorms will also be possible on Sunday, but details are still uncertain regarding timing and location. .Heavy rain... Heavy rainfall is possible, particularly on Friday, and again Sunday night into Monday. Heavy rainfall may lead to flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 22, 6:56 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 1 SE BURKBURNETT 34.07N 98.55W
05/22/2020 M1.00 INCH WICHITA TX EMERGENCY MNGR
0649 PM HAIL BURKBURNETT 34.08N 98.56W
05/22/2020 M1.75 INCH WICHITA TX EMERGENCY MNGR
0650 PM HAIL BURKBURNETT 34.08N 98.56W
05/22/2020 E2.75 INCH WICHITA TX PUBLIC
&&
BTHORENLocal storm report, May 22, 7:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 2 SE BURKBURNETT 34.06N 98.54W
05/22/2020 E1.75 INCH WICHITA TX STORM CHASER
&&
BTHORENLocal storm report, May 22, 7:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM TSTM WND GST 4 WSW CASHION COMMUNITY 34.01N 98.56W
05/22/2020 E60 MPH WICHITA TX TRAINED SPOTTER
RFD WIND, POWERLINES DOWNED
&&
BTHORENLocal storm report, May 22, 7:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL CHARLIE 34.10N 98.32W
05/22/2020 M1.50 INCH CLAY TX EMERGENCY MNGR
&&
BTHORENLocal storm report, May 22, 7:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM TORNADO 6 NNW DEAN 34.03N 98.39W
05/22/2020 CLAY TX TRAINED SPOTTER
&&
BTHORENLocal storm report, May 22, 7:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT FRI MAY 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL 5 WSW CHARLIE 34.07N 98.40W
05/22/2020 E2.75 INCH CLAY TX TRAINED SPOTTER
0723 PM TSTM WND GST 6 N DEAN 34.03N 98.35W
05/22/2020 E60 MPH CLAY TX TRAINED SPOTTER
&&
BTHORENThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:14 PM CDT | Areal Flood Advisory | OUN | Cotton, Tillman | 3 hr |
| May 22, 7:33 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 27 min |
| May 22, 7:43 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 32 min |
| May 22, 7:55 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 50 min |
| May 22, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 32 min |
| May 22, 8:19 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 26 min |
| May 22, 8:40 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 50 min |
| May 22, 8:45 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 45 min |
| May 22, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 44 min |
| May 22, 9:25 PM CDT | Special Weather Statement | OUN | Caddo | 35 min |
| May 22, 9:29 PM CDT | Flash Flood Warning | OUN | Cotton, Jefferson, Tillman | 7 hr |
| May 22, 9:30 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 45 min |
| May 22, 9:35 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 40 min |
| May 22, 9:52 PM CDT | Special Weather Statement | OUN | Bryan | 23 min |
| May 22, 10:13 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| May 22, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 51 min |
| May 22, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Love, Marshall | 48 min |
| May 22, 11:28 PM CDT | High Wind Warning | OUN | Carter, Coal, Hughes, Johnston, Murray, Pontotoc | 3 hr |
| May 22, 11:45 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 30 min |
| May 23, 12:01 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 59 min |
| May 23, 12:54 AM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan | 51 min |
| May 23, 12:57 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 33 min |
| May 23, 1:31 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 44 min |
| May 23, 2:13 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 47 min |
| May 23, 3:03 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 42 min |
| May 23, 3:43 AM CDT | Special Weather Statement | OUN | Tillman | 32 min |
| May 23, 4:13 AM CDT | Special Weather Statement | OUN | Cotton | 32 min |
| May 23, 4:46 AM CDT | Special Weather Statement | OUN | Cotton | 29 min |
| May 23, 5:21 AM CDT | Special Weather Statement | OUN | Comanche | 24 min |
| May 23, 5:25 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa | 50 min |
| May 23, 6:17 AM CDT | Special Weather Statement | OUN | Comanche, Kiowa | 28 min |
| May 23, 6:46 AM CDT | Special Weather Statement | OUN | Comanche | 29 min |
Nearby
Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.